Steroids and arthritis

A couple of days after finishing a short course of pred my hands stiffened up and were really painful - couldn't write the shopping list as I couldn't hold a pen and had to resort to printing it. Anyway, one week later hands are back to normal so I'm assuming it was a reaction to the steroids. Anyone know if this is a common reaction or likely to happen again ? I've only had the one course of pred so far and I think the joint pain following it was worse than the original asthma !

3 Replies

oldestnewest
  • Hello!

    Yes, steroids can mask symptoms such as other auto immune diseases and other things that respond to steroids.

    I have polymyalgia which has symptoms similar to you, pain in joints & stiffness etc.

    This always flares up when I reduce my steroids by just a tiny amount! (I am steroid dependent at the mo...) It does wear off after a while ... until I reduce it again! Although I have it constant when I am on a low dose.

    Check with your GP sometime.

    Take care

    Kate

  • Hello Alison ,someone I used to travel with to work was forever having to vary the cortisone injections he was having for a brittle back with the ,albeit low,doses of steroids he was taking for his asthma so there probably is some connections.The problem I had with pred tablets 8-5mg doses was a,severe heartburn which I couldnt counterract as you are not meant to use antacids with them and b,sleeplessness-the first 3 days I was on them I dont think I slept more than 1 or 2 hours but incredibly,I still didnt feel sleepy or exhausted.The more I read peoples stories ,the more I realise that there seems to be lots of variations in everyones reactions.

    Take care,

    Bluejam.

  • I have fibromyalgia very badly and when I was on pred for a year found that the one thing they did help (apart, I suppose, from the asthma) was the pain in my joints. Unfortunately, in my case, because I seemed to be quite sensitive to pred and couldn't get below 20mg for months and month, I had other horrendous side effects which rather masked the fact that I was getting any benefit in pain relief. It was only when I eventually came off the pred that I had a bad flare up of fibro again and I realised that the steroids had been helping with the pain management.

    I am sure that others will know better than me but I believe that this is quite a common thing to happen. I know in my own case - obviously because I already have joint and muscle problems - I would expect a bad flare up of an existing condition because the anti-inflammatory action of the steroid has left the body.

You may also like...